Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at May 17, 2004, 6:09 PM PDT for King County, Pierce County, Washington. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2004, 6:09 PM PDT (01:09 UTC)
- Expired
- May 17, 2004, 6:30 PM PDT
- In force
- 21 min
- Issued by
- NWS Seattle, WA
- Area
- Whole counties
Counties King County, WA, Pierce County, WA
The radar
The Seattle radar (KATX), 110 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 1.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WUUS56 KSEW 180109 SVRSEW WAC033-053-180130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SEATTLE WA 605 PM PDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KING COUNTY IN WASHINGTON THIS INCLUDES THE CITIES OF ENUMCLAW...AND NORTH CENTRAL PIERCE COUNTY IN WASHINGTON. * UNTIL 630 PM PDT * AT 555 PM PDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING WIND GUSTS TO 60 MPH AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR ENUMCLAW...AND IS MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE TOWN OF BUCKLEY AT 610 PM PDT AND NEAR PRAIRIE RIDGE AT 625 PM $$ MERCER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 17, 3:00 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 300 PM PDT MON MAY 17 2004 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH TUESDAY. THE AIR MASS WILL BE UNSTABLE...ALLOWING MAINLY AFTERNOON AND EVENING SHOWERS TO DEVELOP ALONG WITH ISOLATED THUNDERSTORMS. THE UPPER TROUGH WILL SHIFT EAST TUESDAY NIGHT. ONSHORE FLOW WILL INCREASE OVER WESTERN WASHINGTON BRINGING COOLER MARINE AIR INLAND AND STABILIZING THE AIR MASS. ONSHORE FLOW WILL CONTINUE THE REST OF THE WEEK. ANOTHER UPPER LEVEL TROUGH WILL MOVE SOUTH OVER THE AREA FRIDAY AND SATURDAY. && .DISCUSSION...THUNDERSTORMS HAVE FORMED OVER THE N CASCADES THIS AFTERNOON AND ARE DRIFTING WEST TOWARD THE LOWLANDS. REMAINDER OF THE CASCADES STILL HAS POTENTIAL THIS AFTERNOON AND EVENING. THE MID AND UPPER LEVEL FLOW SHIFTS FROM E TO NE EARLY TUESDAY AS THE UPPER LOW JUST OFF THE S OREGON COAST MOVES E. THIS SHOULD RESULT IN A LITTLE MORE HEATING TUESDAY. HAVE GONE ALONG WITH GFS MOS TEMPS AND INCREASED TEMPERATURES A LITTLE. TEMPS ALREADY NEAR 70 THIS AFTERNOON AND SHOULD SEE AT LEAST AS MUCH SUNSHINE TUESDAY ALONG WITH A SLIGHTLY WARMER MID LEVEL AIR MASS. CONVECTIVE INDICES ARE ALSO HIGHER TUESDAY...WITH MESOETA SHOWING LIS -2 TO -4 AND OVER 1000 JOULES OF CAPE. SEATTLE 21Z TUESDAY SOUNDING HAS A SURPRISING 1897 J/KG. NEEDLESS TO SAY...THUNDERSTORMS REMAIN IN THE FORECAST TUE AFTERNOON. ONSHORE GRADIENTS START INCREASING TUE MORNING AS THE ABOVE MENTIONED LOW SWINGS INLAND. AT LEAST A MODERATE PUSH IS DEVELOPING TUE AFTERNOON AND NIGHT. THIS SHOULD SHUT OFF THE CHANCE OF THUNDER OVER THE LOWLANDS...BUT WILL CONTINUE THE CHANCE OVER THE CASCADES WED AND THU AFTERNOON. LIS REMAIN NEAR ZERO OR SLIGHTLY BELOW AND THERE IS SOME DIFFLUENCE ALOFT IN THE NLY FLOW. LAST 2 RUNS (06Z-12Z) OF THE GFS HAVE HAD A STRONGER UPPER TROUGH DROPPING DOWN THE B.C. COAST FRIDAY/SATURDAY. INTER-OFFICE CONSENSUS WAS TO ADD A CHANCE OF SHOWERS IN FOR FRI/SAT. ONSHORE FLOW CONTINUES FOR TEMPERATURES NEAR NORMAL. KAM && .SEW...NONE. .KATX...VCP21/CSR21. &&
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.